Fosamax, and other drugs in the bisphosphonate class, is used to treat the brittle bones that are associated with aging. However, an emerging concern is the apparent risk for atypical Fosamax femur fractures in association with long-term use (more than five years) of bisphosphonates.
Thus, a drug intended to strengthen bone and prevent fractures in osteoporosis patients appears—with long-term use—to actually foster fractures.
Writing in the British version of JBJS, William G. Ward, MD suggests that the link to bisphosphonates (Fosamax and femur fractures) and atypical fractures of the femur could actually be more widespread due to the subtle nature of these new unfamiliar abnormalities. Most of these subtle fractures, writes the Professor of Orthopaedic Surgery at Wake Forest University Health Sciences in Winston Salem, are unrecognized as such by clinicians and radiologists.
Dr. Ward noted his treatment of a series of patients with subtrochanteric and diaphyseal femoral stress fractures associated with long-term [Fosamax (alendronate)] or other bisphosphonate usage. He observed that in many cases the stress fracture line is obscured unless a near-perfect radiographic projection is obtained.
Dr. Ward also noted that many impending subtrochanteric femoral stress fractures associated with Fosamax side effects and that of other bisphosphonates, are misdiagnosed as trochanteric bursitis.
The suggestion is clear, therefore, that Fosamax femur fractures are even more prevalent than first thought.
Many patients have filed a Fosamax lawsuit after the drug they thought would improve and strengthen their brittle bones has actually fostered a fracture of the femur. Blogger Tom Lamb, writing in Drug Injury Watch (6/22/12), noted Fosamax manufacturer Merck's admission of no fewer than 1,165 Fosamax lawsuits as of December 31 of last year.
READ MORE FOSAMAX LEGAL NEWS
The US Food and Drug Administration (FDA) is monitoring the bisphosphonate portfolio and is investigating the usefulness and benefit of mandating a 'drug holiday' from bisphosphonates after a period of time, in an effort to lessen the effects of long-term use of bisphosphonates such as Fosamax related to atypical femur fractures.
Fosamax and femur fractures aren't just a North American problem. Lamb cites a study out of Australia that supports an apparent association between long-term Fosamax use and certain types of femur fractures.